Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 5, NWS Dodge City, KS

February 19, 2022Morton County, Stanton County, Stevens County, Kansas

NWS Dodge City, KS issued this red flag warning at Feb 19, 2022, 2:49 PM CST for Morton County, Stanton County, Stevens County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2022, 2:49 PM CST (20:49 UTC)
Expired
Feb 19, 2022, 7:00 PM CST
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS83 KDDC 192049
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
249 PM CST Sat Feb 19 2022


KSZ074-084-085-200100-
/O.NEW.KDDC.FW.W.0005.220219T2049Z-220220T0100Z/
Stanton-Morton-Stevens-
249 PM CST Sat Feb 19 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...
084 AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
until 7 PM CST this evening.

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens.

* Winds...South 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 to 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
550 
WWUS83 KDDC 200038
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
638 PM CST Sat Feb 19 2022

KSZ074-084-085-200145-
/O.EXP.KDDC.FW.W.0005.000000T0000Z-220220T0100Z/
Stanton-Morton-Stevens-
638 PM CST Sat Feb 19 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...084 AND 
085...

While south winds will remain gusty this evening, relative humidity
is starting to increase across far southwest Kansas. The Red Flag
Warning will be allowed to expire on time at 700 PM CST.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Feb 19, 1:41 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 19, 1:41 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
141 PM CST Sat Feb 19 2022

...Updated Short Term, Long Term and Fire Weather Discussions...

.SHORT TERM...(This evening through Sunday)
Issued at 131 PM CST Sat Feb 19 2022

Gusty southwest winds can be expected to continue overnight which
will aid in keeping low temperatures anywhere from 10 to 15
degree warmer compared to the lows that were observed earlier this
Saturday morning given the mixing potential. Lows early Sunday
morning will range from 30 to 35 degrees from most of western
Kansas. The exception will be from Garden City west and northward
where lows are expected to briefly bottom out in the upper 20s.

Sunday will be warm and continued dry with highs climbing into
the upper 60s to lower 70s. Humidity values during the afternoon
are expected to fall back into the teens with the lowest humidity
values expected, 10 to 15%, being located west of highway 283.
Wind speeds however will not be very strong given that a surface
boundary will be moving across southwest Kansas during the day.
The surface wind speeds are expected to range from 10 to 15 mph
which will keep the fire risk levels mainly elevated during the
afternoon. A few isolated near critical fire weather conditions
may exist for a few hours Sunday afternoon near the Oklahoma
border.

.LONG TERM...(Sunday night through Saturday)
Issued at 131 PM CST Sat Feb 19 2022

Models earlier today were in good agreement with a strong cold
front crossing southwest Kansas during the day on early Monday
night. This cold front will not only bring an end to the
unseasonably warm temperatures but some gusty north winds will be
possible Monday night and again on Tuesday. Will also need to
monitor the potential for a few flurries Monday night across west
central Kansas given that both the GFS and ECMWF hint at some
moisture around the 850mb level will be trying to filter into
portions of western Kansas as an upper level trough exits the
Central Rockies and moves out into the West Central High Plains.
At this time however it looks like the probability for anything to
develop Monday night west and north of Garden City is low, <10%,
based on the location of the best forcing near the 700mb
baroclinic zone that remains forecast across northwest Kansas and
east central Colorado.

Timing of the cold front crossing southwest Kansas on Monday is
still somewhat questionable and given the magnitude of the cold
air behind this system. Am currently somewhat concerned that the
models may be a little too slow. One item however is almost
certain is that near critical to critical fire weather conditions
will be possible ahead of this cold front given ongoing warm and
dry conditions along with a gusty southwest wind. At this time it
appears the most favorable area for critical conditions will be
near and south of the Oklahoma border so as of 1 pm CST am leaning
away from a Fire Watch after good collaboration with our
surrounding offices. Will continue to look at this time frame over
the next hour or two and if needed will issue a fire weather as
required.

850mb temperatures are forecast to fall around 20C between 00z
Tuesday and 00z Wednesday so the latest guidance with highs only
in the 20s still look on track. These highs on Tuesday will
average between 30 to near 50 degrees colder compared to the
forecast highs Monday afternoon. If skies stay cloudy Monday
afternoon across west central and north central Kansas then even
these temperatures, highs in the 20s, may end up being a few
degrees too warm. Lows Tuesday night/Wednesday morning will easily
fall back into the 0 to +5 degree range across most of western
Kansas. NBM guidance even suggests given the expected clear skies
and light wind that there is a +60% chance of min Temps <0F will
be possible across west central and north central Kansas early
Wednesday morning.

On Wednesday an upper level trough will cross the 4 corners
region and begin to approach western Kansas Wednesday night and
Thursday. As this upper level trough approaches mid week an
easterly upslope flow will develop across western Kansas which
will not only bring an increase in cloud cover but will also also
will bring improving chances for light snow to southwest Kansas on
Thursday given improving isentropic lift and moisture/850mb warm
air advection developing ahead of this approaching upper level
trough. The snow chances for southwest Kansas will end from west
to east Thursday night as this upper level trough crosses the
Central Plains.

Temperatures mid to late week will continue to be unseasonably
cold for this time of year. Highs are expected to be only in the
20s Wednesday and Thursday with overnight lows in the single
digits.

Temperatures will begin to warm back to near seasonal readings
towards early next weekend as the cold dome of high pressure at
the surface over the Central Plains slides east and surface
pressure fall along the lee of the Rockies in response to our next
upper level trough moving into the the 4 corners region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1104 AM CST Sat Feb 19 2022

Gusty south southeast winds will be at around 20 knots this
afternoon and early tonight. These gusty south winds tonight will
shift to the southwest between 09z and 15z Sunday and decrease
into the 10 to 15 knot range as a surface boundary moves into
southwest Kansas early Sunday morning. A low level jet will
develop across western Kansas early tonight with BUFR soundings
indicating winds as high as 45 to 50 knots possible between 02z
and 12z Sunday near 2000ft AGL.

&&

.FIRE WEATHER...
Issued at 131 PM CST Sat Feb 19 2022

Dry and unseasonably warm conditions can be expected across
southwest Tomorrow and Monday. Sunday afternoon humidity values
will range from 10 to 15% west of highway 283 based on the warm
temperatures and afternoon dewpoints in the 10 to 15 degree range
west of the Dodge city area. Although very dry conditions can be
expected during the afternoon....a surface boundary moving into
southwest Kansas early in the day will result in wind speeds only
in the 10 to 15 mph range. This will result in only elevated fire
risk levels Sunday afternoon with on a few localized areas of
near critical risk being possible along the Oklahoma border.

On Monday a cold front will move into southwest Kansas during the
day and ahead of this cold front it will be warm, dry and breezy.
This will be the most favorable opportunity for critical fire
weather conditions over the next several days and this will occur
near the Oklahoma border. At this time however timing of this
cold front Monday is still questionable and there is a chance that
the cold front will end up being faster than what the models
currently have. As of 1 pm CST am leaning away from a Fire Watch
given concern on the timing of the cold front and good
collaboration but will continue to look at this time frame over
the next few hours. If conditions are needed will issue a fire
weather as required.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  70  35  69 /   0   0   0   0
GCK  30  70  31  63 /   0   0   0   0
EHA  32  72  38  71 /   0   0   0   0
LBL  31  72  33  74 /   0   0   0   0
HYS  32  67  30  52 /   0   0   0   0
P28  34  70  36  74 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, Feb 19, 5:02 AM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
502 AM CST Sat Feb 19 2022

KSZ030-031-043>046-061>066-074>081-084>090-201115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
502 AM CST Sat Feb 19 2022 /402 AM MST Sat Feb 19 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Near critical to critical fire weather conditions can be expected
across far southwestern Kansas this afternoon. Relative humidity
will be as low as 15 percent along with wind gusts in excess of 35
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Bitterly cold wind chills are expected Tuesday and Wednesday
mornings. Wind chills Wednesday morning will be as low as -15 to
-20.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.